Kummer AF, Meyenberger C. Toxisches Megakolon als Komplikation einer Campylobacter-jejuni-Enterokolitis.
Schweiz Med Wochenschr 1998;128:1553–8

Der besondere Fall
Peer reviewed article

Toxisches Megakolon als Komplikation einer Campylobacter-jejuni-Enterokolitis

Cet article n'a pas été résumé en français

Toxic megacolon as a complication
of Campylobacter jejuni colitis

Ein 53jähriger, bisher gesunder Mann erleidet als Folge einer protrahiert verlaufenden C.-jejuni-Kolitis die sehr seltene, bisher kaum beschriebene Komplikation eines toxischen Megakolons. Dieses ist unter antibiotischer Therapie und Kortikosteroiden, welche wegen des koloskopischen Verdachts auf eine Crohn-Kolitis eingesetzt wurden, aufgetreten. Trotz extremer Dilatation heilt das Megakolon unter konservativer Therapie, welche auch Entlastungskoloskopien beinhaltet, ab. Koloskopische Verlaufsuntersuchungen bis 4 Jahre nach der akuten Erkrankung zeigen weiterhin keine Hinweise auf das Vorliegen einer idiopathischen entzündlichen Darmerkrankung. Für das Megakolon konnte keine andere Ursache als die Campylobacter-Enterokolitis gefunden werden. Die zu den idiopathischen Kolitiden schwierige klinische und histologische Abgrenzung der Campylobacter-Kolitis wird diskutiert. Der vorliegende Fall wird mit den 6 bisher beschriebenen Fällen verglichen. Eindeutige Gemeinsamkeiten sind bei der kleinen Fallzahl nicht eruierbar, am stärksten scheint aber das Colon transversum betroffen zu sein. Die vorgängige medikamentöse Behandlung mit Motilitätshemmern oder systemischen Glukokortikosteroiden lässt keine Korrelation zur Entwicklung eines Megakolons erkennen. Sehr unterschiedlich ist die Latenz zum Auftreten des Megakolons (3 bis 33 Tage) wie auch die Zeitdauer bis zur Abheilung (2 Tage bis mehrere Monate). In 3 der insgesamt 7 Fälle musste eine Kolektomie wegen erfolgter oder drohender Perforation durchgeführt werden. Auffallend ist die in den letzten Jahren rasch progrediente Resistenzentwicklung von Campylobacter gegenüber Fluorochinolonen, welche auch bei unserem Patienten zu einer Verzögerung der effektiven antibiotischen Therapie geführt und wohl zum schweren Verlauf beigetragen hat.   We report the case of a previously healthy 53-year-old white male who developed an extraordinary complication of acute Campylobacter jejuni colitis. Toxic megacolon occurred while the patient was treated with a fluoroquinolone antibiotic and glucocorticoids, which were given for endoscopically suspected Crohn’s colitis. During the course of the disease no cause of colitis was found other than C. jejuni. Despite the extreme dilatation, the patient was treated conservatively with parenteral nutrition and repeated decompression colonoscopies and made a full, though slow, and uneventful recovery. Follow-up colonoscopies for up to 4 years showed persistent scarring of the transverse colon, probably due to the extreme dilatation, and mild unspecific inflammation of the terminal ileum without histological evidence of inflammatory bowel disease. A comparison with the 6 previously published cases leads to the following conclusions: in most cases the transverse colon is most severely affected. Treatment with either antimotility agents or systemic glucocorticoids does not seem to promote colonic dilatation. The complication has affected patients of both sexes (4 women, 3 men), in the age range of 21 to 83 years, most of them without an underlying disease. The interval between the start of diarrhea and development of the megacolon ranged widely from 3 to 33 days, as did recovery time (2 days to several months). Three of the 7 patients underwent colectomy for imminent or actual colonic perforation. The delayed recovery of our patient was partly attributed to colonic damage caused by extreme dilatation, leading to ischaemia and subsequent scarring of the mucosa, which persisted. Histologically no Crohn’s disease or ulcerative colitis could be found at any stage.
A rapid increase in resistance of C. species against fluoroquinolone antibodies has been observed in recent years, due to use of the antibiotics in farming. Our patient’s severe illness may partly have resulted from delayed effective antibiotic treatment due to resistance. Antibiotic resistance to common enteropathogens should be considered in the case of unusually prolonged or severe enterocolitis. The level of suspicion for either infection or inflammatory bowel disease should remain high as it may be impossible to distinguish between them on the basis of clinical or endoscopic criteria alone.

Departement für Innere Medizin; Abteilung für Gastroenterologie; Universitätsspital Zürich

Copyright © 1998 EMH Schweizerischer Ärzteverlag AG
und Infomed-Verlags AG